844-875-5609

Tips for Coming off Antidepressants

If you are taking antidepressants, there may come a time that you want to stop using them. Your decision might be due to uncomfortable side effects, the expense, weight gain, fear of dependence, interactions with other medications, or because you just feel ready.

Antidepressants are not considered addictive in the same sense as alcohol or illicit drugs, because you won’t crave them after you have stopped taking them. However, as many as 30 percent of patients coming off of antidepressants experience withdrawal symptoms. Withdrawal from antidepressants can lead to a common condition known as SSRI discontinuation syndrome.

Experts theorize that withdrawal symptoms occur due to adjustments made by serotonin receptors in the brain. Drugs that have a shorter half-life-those that exit the body more quickly, such as Effexor or Paxil-are more likely to shock your system if stopped abruptly. Those that have a longer half-life, like Prozac, are less likely to cause disruptive symptoms. Symptoms of SSRI discontinuation syndrome may be physical or psychological.

  • Physical symptoms include headache, dizziness, vertigo, nausea, vomiting, diarrhea, fatigue, chills, muscle aches, electric shock-like sensations, “pins and needles” sensations, insomnia, sweating, tremors, and sexual dysfunction.
  • Psychological symptoms include low mood, difficulty concentrating, anxiety, irritability or agitation, aggressiveness, vivid dreams, nightmares, feeling of depersonalization, and mania or hypomania (rarely).

Symptoms usually begin within one to three days of stopping antidepressants or reducing the dose and generally resolve on their own within four weeks. While anyone can experience withdrawal symptoms, the safest method of stopping antidepressants is by gradually reducing the dose over weeks or months.

Deciding When is the Right Time

The first step in stopping antidepressants is evaluating your circumstances. Are the factors that may have led to your depression under control? You might want to reconsider discontinuing antidepressants if you are going through a stressful life change such as a new job. Your doctor should also consider how long you have been taking your medication. Though you may feel fine, the National Institute of Mental Health recommends that treatment be continued for at least six months to give the medicine time to work and prevent depression from recurring.

Perhaps you want to stop taking antidepressants because of uncomfortable side effects or because you feel they are ineffective. If this is the case, talk to your doctor about the possibility of switching to another medication or adjusting your dose.

Talk to Your Doctor

The most important thing to do when discontinuing antidepressants is to talk to your doctor. Each antidepressant has a different half-life, and that plays a major role in how your body will respond to the drug’s absence. Your doctor will determine how you should taper off your antidepressant based on which medication you are taking, how long you have been taking it, and your current dose. You should let your doctor know if you have had trouble in the past with discontinuing antidepressants.

Keep in touch with your doctor as you taper off. Your physician may be able to alleviate unbearable symptoms by temporarily returning you to the previously prescribed dose, slowing the tapering process, or switching you to a similar medication with a longer half-life. Tell your doctor if you are experiencing psychological symptoms. SSRI discontinuation syndrome can mimic relapse, so your feelings may not mean that you aren’t ready to get off of antidepressants. Always tell your doctor if you are having suicidal thoughts.

It’s also a good idea to follow up with your physician one month after you have stopped your medication. Let him or her know if you are experiencing any psychological changes that might be indicative of a relapse.

Seek Support

Don’t be afraid to get some outside help as you are weaning yourself from antidepressants. You may want to consider psychotherapy as a means of preventing a relapse of depression. You should think about letting close friends or family know that you are going through a transition so that they will be prepared for mood changes. They may also notice signs of returning depression that you might not recognize. Community groups such as support groups or church can also be valuable resources.

Self-Care

Now is the time to make sure you are taking care of your mind and body. Avoid alcohol, which can worsen depression symptoms. Eat healthy foods-a balanced diet will improve your mood and energy level. Try to stay away from foods that might exacerbate gastrointestinal problems. Make sure you give yourself ample time to rest and exercise. Aerobic exercise has been shown to boost serotonin naturally. Some studies show that serotonin can also be increased naturally through the power of positive thinking. Consider setting aside a little time in your day for yoga or meditation.

Be Patient

You may be tempted to hurry the process along by tapering off more quickly than is recommended or even quitting cold turkey. This is a bad idea. Patients who stop abruptly are more likely to experience SSRI discontinuation syndrome. Symptoms may be severe enough to inhibit work or travel. It is best to take the medication as prescribed and complete the cycle, even if the final doses seem low enough to be insignificant.

There is still hope.

Our licensed addiction experts can help. Call us today for a confidential assessment.

844-875-5609

Subscribe to the monthly Elements Behavioral Health e-newsletter by filling out the form below. We will not use your email for any other purpose.

Get In Touch

If you are interested in learning more about treatment at one of our programs, please contact us by filling out the form below or calling 844-875-5609.